Colorado, 2005Heavy Snow in Colorado, May 1, 2005
May 1, 2005 · NWS PUB · 2 events in 2 counties and zones
A late winter event spread snow across the eastern mountains and adjacent plains and high valleys. also in Huerfano County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late winter event spread snow across the eastern mountains and adjacent plains and high valleys. The most notable amounts were 10 inches at La Veta in Huerfano County...and 16 inches at Cuchara...also in Huerfano County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 30, 1:21 PM MST, 11 hours 39 minutes earlier.
Area forecast discussion, Apr 30, 1:21 PM MST, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MDT SAT APR 30 2005
.SHORT TERM...
(TONIGHT AND SUNDAY)
...CLOUDY AND COOL WX TO CONTINUE THIS FCST PERIOD...
CURRENTLY...FRONT PRETTY MUCH ON TRACK...AND WAS CROSSING THE PALMER
DVD EARLY THIS AFTERNOON. RADAR MOSAIC WAS SHOWING PRECIP BREAKING
OUT OVER NE CO AND OVER PARTS OF THE PALMER.. LOTS OF SHOWERS ALSO
NOTED OVER THE W PART OF THE CENTENNIAL STATE. SAT PIX SHOW AREA N
OF PALMER DVD SOCKED IN W/CLOUDS.
MET DISCUSSION...ANOTHER IN A SERIES OF SHORT WAVES IN NW FLOW
PATTERN WILL AFFECT THE REGION THIS PERIOD. CANADIAN HIGH PRESSUR
MOVING SOUTH WILL ENHANCE THE UPSLOPE BY TOMORROW. WITH ATMOS SAT
AND FORCING NOT ALL THAT STRONG...EXPECT GENERALLY LIGHT PRECIP
OVER A LARGE AREA OF THE REGION.
TONIGHT...FRONT WILL CONTINUE TO PUSH SOUTH...WITH CLOUDS AND
PRECIP QUICKLY DEVELOPING AFTER FRONT GOES BY. PRECIP SHOULD HAVE
ALREAY BROKEN OUT OVER AREAS N OF US-50 BY 00Z THIS EVENING.
ANTICIPATE BY MID TO LATE EVENING ALL OF THE FCST AREA WILL BE
CLOUDY TO MOSTLY CLOUDY WITH SHOWERS. BEST CHANCE OF SHOWERS WILL
BE C MTNS AND AREAS N OF US-50...WITH THE PRECIP THREAT INCREASING
OVER THE FAR E AND FAR S PLAINS AS THE NIGHTTIME PROGRESSES. AS FOR
SNOWFALL...AREAS N AND E OF DOWNTOWN COS WILL ONCE AGAIN SEE SOME
ACCUM SNOWS WITH 1-3 ACROSS N EL PASO AND 2-4 OVER TELLER. LOCALLY
HEAVIER AMOUNTS WILL BE POSSIBLE. ROADWAYS WILL BECOME ICY AND
SLICK AS IT HAS BEEN QUITE COOL THE LAST FEW DAYS. GENERLLY 2-4 WILL
BE POSSIBLE IN THE REMAINDER OF THE MTN AREAS...WITH THE SJU MTNS
SEEING THE LEAST AMOUNT. FOG WILL BE A CONCERN AND WILL BE LOCALLY
THIICK IN AREAS MAINLY ABOVE 6500.
TOMORROW...WILL NOT BE A GOOD DAY TO BE IN THE GARDEN. ANTICIPATE
COOL AND CLOUDY CONDITIONS WITH THE BEST CHANCE OF SHOWERS ALONG THE
I-25 CORRIDOR AND C MTNS. LEAST AMOUNT OF CLOUDS MAY BE OVER KIOWA
COUNTY REGION AND SLV...OTHERWISE EXPECT OVERCAST CONDITIONS. FOG
WILL BE A CONCERN ONCE AGAIN MAINLY ABOVE 6500. /HODANISH
.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)
MAIN CHALLENGES CONTINUE TO BE RAIN/SNOW CHANCES...AND AMOUNTS SUNDAY
NIGHT INTO TUESDAY.
SUNDAY NIGHT THROUGH MONDAY...WIDESPREAD RAIN AND SNOW EVENT STILL
BEING ADVERTISED BY MODELS AT LEAST THROUGH MONDAY. WEATHER
DISTURBANCES WILL IMPACT CWFA...THE FIRST ROTATING AROUND THE HUDSON
BAY LOW...THEN A RIPPLE INCOMING FROM THE GREAT BASIN. DEEP MOISTURE
WILL BE IN PLACE ACROSS THE AREA SUNDAY EVENING...WITH WEAK UPSLOPE
FLOW ACROSS THE EASTERN PLAINS. AS WESTERN RIPPLE MOVES IN...QG
FORCING CAUSES AN INCREASE IN THE WIDESPREAD RAIN AND SNOW SHOWERS
ACROSS MUCH OF THE AREA. ALL MODELS INDICATE BEST LIFT SLIDES IN THE
EASTERN PORTION OF OUR AREA MONDAY MORNING.
GOING FORECAST OF SNOW AMOUNTS LOOK GOOD...WITH ONLY SOME MINOR
ADJUSTMENTS MADE. ACCUMULATING SNOW WILL LIKELY BE ACROSS THE HIGHER
TERRAIN...WITH THE GREATEST AMOUNTS ACROSS THE HIGHEST ELEVATIONS.
WILL NOT ISSUE ANY HIGHLIGHTS AT THE MOMENT AS AMOUNTS ARE JUST UNDER
ADVISORY CRITERIA (WITH A PROLONGED EVENT) AND IN THE THIRD AND
FOURTH PERIODS. ACROSS THE ADJACENT EASTERN PLAINS...MOST
PRECIPITATION WILL LIKELY BE IN THE FORM OF SNOW IN NORTHERN AND
CENTRAL EL PASO COUNTY...AND IN WESTERN PUEBLO...HUERFANO AND WESTERN
LAS ANIMAS COUNTIES. THE PUEBLO AREA WILL HAVE WET BULB ZERO
READINGS A COUPLE THOUSAND FEET AGL...BUT WITH ANY HEAVIER CONVECTIVE
ACTIVITY...THE MOST LIKELY PRECIPITATION TYPE WOULD BE SNOW WITH SOME
ACCUMULATION ON COOLER SURFACES. WET BULB ZERO HEIGHTS FORECAST TO BE
A COUPLE THOUSAND FEET AGL OVER THE EASTERN PLAINS ON MONDAY AS
WELL...SO ANY HEAVIER SHOWERS WOULD PROBABLY REACH THE GROUND AS
SNOW...BUT WOULD EXPECT LITTLE ACCUMULATION...AND AGAIN ON COOLER
SURFACES.
MODELS GENERALLY SHOW FOCUS OF PRECIPITATION SLIPS SOUTH ON TUESDAY
WITH A HINT OF SNOW ACCUMULATION IN THE FAR SOUTHERN MOUNTAIN
RANGES...WHICH ARE IN THE SNOW GRIDS. YESTERDAY...MODELS SHOWED
TROUGH MOVING THROUGH THE AREA ON WEDNESDAY...BUT TODAY...RIDGE
SLIDING IN WITH THE POSSIBILITY OF DIURNAL PRECIPITATION.
FURTHER RIDGING AND WARMING...ALOFT AND SURFACE...IS FORECAST FOR
THE PERIOD THURSDAY THROUGH SATURDAY...WITH TEMPERATURES REACHING OR
EXCEEDING NORMALS. WILL KEEP DAILY SLIGHT CHANCES FOR PRECIPITATION
BECAUSE OF TRAPPED MOISTURE IN RIDGE...STEEP LAPSE RATES...AND
DIFFICULTY IN TRACKING MINOR SHORTWAVES THROUGH RIDGE. -TLM-
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34/13
Hazardous weather outlook, Apr 30, 5:30 AM MST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT SAT APR 30 2005
COZ058>089-093>099-011300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
630 AM MDT SAT APR 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
POCKETS OF LIGHT SNOW AND FREEZING DRIZZLE WILL CONTINUE ACROSS EL
PASO COUNTY EARLY THIS MORNING. HOWEVER...LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED.
BY THIS AFTERNOON...THE NEXT IN A SERIES OF DISTURBANCES WILL START
TO AFFECT SOUTHERN COLORADO. IT WILL SPREAD SNOW SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS INTO THE CENTRAL COLORADO MOUNTAINS.
BY LATE AFTERNOON...THOSE SNOW SHOWERS AND THUNDERSTORMS WILL REACH
EAST TO THE I-25 CORRIDOR. THE MAIN THREATS WITH ANY THUNDERSTORMS
TODAY WILL BE LIGHTNING...AND HAIL UP TO 1/2 INCH IN DIAMETER. A
FEW OF THE SNOW SHOWERS COULD PRODUCE A QUICK INCH OF SNOW.
TONIGHT...SNOW SHOWERS WILL BECOME INCREASINGLY WIDESPREAD ACROSS
SOUTHERN COLORADO...WITH 1 TO 3 INCHES POSSIBLE ACROSS NORTHERN EL
PASO COUNTY...TELLER COUNTY...AND THE CENTRAL MOUNTAINS. A FEW
AREAS OF PIKES PEAK AND THE CENTRAL MOUNTAINS COULD SEE OVER 4
INCHES OF NEW SNOW BY SUNDAY MORNING. LESS THAN AN INCH OF SNOW
WILL BE POSSIBLE ELSEWHERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RAIN AND SNOW SHOWERS WILL BE LIKELY ACROSS THE AREA SUNDAY AND
MONDAY...AS PERSISTENT COOL LOW LEVEL UPSLOPE FLOW ACROSS EASTERN
COLORADO IS COMBINED WITH OCCASIONAL UPPER LEVEL WEATHER DISTURBANCES
MOVING ACROSS STATE. SNOW ACCUMULATIONS OF 3 TO 6 INCHES WILL BE
POSSIBLE ACROSS THE HIGHER MOUNTAIN AREAS...WITH 1 TO 3 INCHES OF
SNOW ALSO POSSIBLE ACROSS THE EASTERN PLAINS SUNDAY NIGHT AND EARLY
MONDAY.
ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO BE POSSIBLE ACROSS
THE REGION TUESDAY THROUGH THROUGH FRIDAY...WITH A FEW THUNDERSTORMS
ALSO POSSIBLE. THE MAIN THREATS FROM ANY STORMS WHICH DO DEVELOP WILL
BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT.
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- May 1, 1:00 AM MST to 10:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- May 1, 9:00 AM MST to 10:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, May 1 to 31, 2005$60 million · 7 events
- Drought in Colorado, May 1 to 31, 200521 events
- Flooding in Maine, May 1, 200515 events
- Drought in Utah, May 1 to 31, 20057 events
- Heavy Snow in Texas, May 1 to 2, 20054 events
- Flooding in North Dakota, May 1 to 31, 20053 events
- Flood in Alaska, May 1, 20051 event
- Flood in Maine, May 1, 20051 event
- Debris Flow in Colorado, May 1 to 15, 2005$1,000 · 1 event
- Flood in Nevada, May 1 to 31, 20051 event
- Hail in Vermont, May 1, 2005$1,000 · 1 event
- Funnel Cloud in Utah, May 1, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448827, 5448828.